Medication Errors at Hospitals Can Be Fatal
Medication errors at hospitals can be fatal for patients who are under their care. A hospital in another state is under scrutiny after a pharmacy employee filled an IV bag with the wrong medication. Connecticut residents who have also suffered because of medication errors may be interested in her story.
The woman went to the emergency room for treatment after having undergone brain surgery. Her doctor ordered fosphenytoin to be given to her intravenously. When the drug was administered, the woman was actually given medication that was not what her doctor ordered, and she went into cardiopulmonary arrest. As a result, she suffered a fatal anoxic brain injury. An investigation was conducted to determine what caused the medication error.
The results revealed that the order was correctly placed by the attending physician using the hospitals electronic system. It was also revealed that it was received correctly by the hospital’s pharmacy. Due to an oversight, a pharmacy employee accidentally filled the bag with rocuronium, which is a paralyzing agent, instead of fosphenytoin. To further complicate matters, the IV bag was labeled with the correct drug, instead of the drug it actually contained, as the label was printed via the electronic system.
When a loved one dies due to medication errors in a Connecticut hospital, it can be devastating for the family. The family of the deceased woman may have the right to file a medical malpractice suit against the medical facility in order to pursue compensation for losses related to her death. The family may be awarded compensation if evidence deems the pharmacy worker, or other hospital staff, acted in a negligent manner.
Source: ktvz.com, “Wrong drug put in IV bag led to fatal Bend hospital error”, Wanda Moore, Dec. 8, 2014